Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Can stopping a TCA cause palpitations? med_empowered

Posted by KaraS on July 24, 2005, at 14:52:46

In reply to Re: Can stopping a TCA cause palpitations?, posted by med_empowered on July 24, 2005, at 1:48:10

> hey! Yeah, TCA's + stimulants= trouble. In some cases, its good short term; they tend to play off one another, so in cases of depression accompanied by extreme fatigue and what not, the combo can be kinda of beneficial, but its really only helpful b/c the combo kicks in so fast. Benzos+stimulants CAN be tricky; you run the risk of overstimulating, oversedating, or generally overmedicating. But, if you look back historically, one of the first "antidepressants" was Dexamyl, a one-pill combo of Dexedrine and Amobarbital. The idea was that the two meds, when combined, would last about the same amount of time in the system, and that the the two seemingly contradictory meds ("upper" and "downer") would play off one another, compelementing one another. It sounds ridiculous today, but Dexamyl hit the market in the 40s, I believe, and stuck around until the 70s. It appears that some people managed to get very impressive, fast relief without becoming addicted (the addictive potential of barbiturates, and later benzodiazpenes, was way overhyped). ANYWAY, my point is you can balance it out. Personally, I wouldn't do Klonpin with a stimulant; the chances of over-sedation and worsening the mood are a little too high. I think Tranxene would be a good idea; Librium and Valium could work well, also. As for Xanax...its an odd drug. On the one hand, its amazing for panic attacks, and it can be really helpful in some cases of depression. On the other hand..there are more psychotic reactions to xanax reported than for the other BZDs, even when you account for the relative popularity of the meds and the patient populations to whom they are prescribed (i.e, Klonopin and Ativan are commonly RX'd to those with bipolar, schizophrenia, and schizoaffective, so there will be more psychotic episodes in that group than in some others). Based on my own experiences, I prefer something that works a little more "in the background" than xanax, which seems to kind of take over my whole brain somehow. To that end, I prefer Ativan for short-acting BZDs, and Tranxene or Librium for longer-acting ones. When I need a BZD for sleep, I like to either use Ativan or Restoril.


Thanks. I intend to be very careful. I think the Klonopin was chosen because I probably have a soft bipolar condition.

k



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:KaraS thread:532192
URL: http://www.dr-bob.org/babble/20050723/msgs/532780.html